Psycho-Babble Medication Thread 338111

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Provigil appetite enhancer - OOOOHHHH NNNOOOOO!

Posted by TJB on April 20, 2004, at 13:02:54

I just read a study done where Provigil may be helpful for stimulating appetite. Just when I thought I found something to help with the SSRI drowsiness that doesnt increase the anxiety. Anyone find they are eating more or gaining weight since starting Provigil?

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO

Posted by psychosage on April 20, 2004, at 19:06:34

In reply to Provigil appetite enhancer - OOOOHHHH NNNOOOOO!, posted by TJB on April 20, 2004, at 13:02:54

> I just read a study done where Provigil may be helpful for stimulating appetite. Just when I thought I found something to help with the SSRI drowsiness that doesnt increase the anxiety. Anyone find they are eating more or gaining weight since starting Provigil?
>

what study would that be? Is it because it has some serotonergic effect? I read that it does somewhere in the brain.

At first I had curbed appetite, and now my appetite is 90-95% of what it was. It definitely hasn't made me want to eat more.

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO

Posted by TJB on April 21, 2004, at 7:23:53

In reply to Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO, posted by psychosage on April 20, 2004, at 19:06:34

It was on www.Pharmcast.com/Patents/YR2002 for Patent 6,455,588. It had to do with compositions including modafinil for appetite stimulation. Without repeating the whole abstract it discussed how modafinil is able to stimulate orexin activity in the lateral hypothalamus. Supposedly the lateral hypothalamus is implicated in eating behavior.
I've heard of a few people saying they gained weight when starting Provigil but it seemed like most of those people were Narcoleptics who had been on other stimulants and had switched. I just assumed that the change from a more stimulating drug with greater appetite suppressing effects to Provigil was the reason.
I'm just a little nervous about the weight gain thing since there have been a number of medications that were originally not supposed to cause weight gain. Then, as we all know, these same meds ended up causing exactly the opposite.
I'd love to know what others have experienced.

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO

Posted by Racer on April 21, 2004, at 14:49:24

In reply to Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO, posted by TJB on April 21, 2004, at 7:23:53

I can only speak for myself, but I lost weight on Provigil. I was taking 50 mg per day, and I can't say I noticed any sort of appetite stimulation whatsoever. It was a little too stimulating for me, even at that dosage, which may have had something to do with the lack of appetite.

Your mileage will vary, but that's my experience, for whatever it's worth.

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO

Posted by TJB on April 21, 2004, at 15:42:44

In reply to Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO, posted by Racer on April 21, 2004, at 14:49:24

Thanks for the input. I've only been taking around 50mg too but my doctor wants me to up it a little since the fatigue is still pretty bad. I tried today by taking 50mg, waiting awhile to see if the fatigue got better and then taking another 50 a few hours later. Within a few hours my heart was racing and it made me way too nervous. Its a hard one to figure out. Especially since the target dose is usually around 200mg. Forget that.

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO TJB

Posted by psychosage on April 21, 2004, at 15:50:20

In reply to Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO, posted by TJB on April 21, 2004, at 15:42:44

> Thanks for the input. I've only been taking around 50mg too but my doctor wants me to up it a little since the fatigue is still pretty bad. I tried today by taking 50mg, waiting awhile to see if the fatigue got better and then taking another 50 a few hours later. Within a few hours my heart was racing and it made me way too nervous. Its a hard one to figure out. Especially since the target dose is usually around 200mg. Forget that.


the target dose is 100-200, and even though you'll see some directions to take it morning and noon, I would definitely give it 6-8 hours minimum in between doses. Anyhow, 50mg may be just fine, and if you can handle the side effects, they will subside.

It's really like super strong coffee, so your heart racing is not a surprise. In that department it is definitely more like a traditional stimulant, but as with all stimulants the body becomes accustomed quickly. The same thing happens with coffee and cigarettes I assume. I guess you can either titrate slowly or try to see if 50mg works for a while. Don't get bullied into moving up to high or too quickly though.

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO

Posted by provgirl on February 22, 2007, at 13:29:21

In reply to Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO TJB, posted by psychosage on April 21, 2004, at 15:50:20

I've been on provigil for a week now (200mg) and can tentatively say that is has significantly increased my appetite. However, I don't seem to be gaining weight. It's as though it has sped up my metabolism to such a degree that I can't shove enough food into my mouth to keep up. This is discouraging for me because even though I am not gaining weight, the increased appetite is worsening the food obsessions associated with my eating disorder.

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO

Posted by meAgain on February 24, 2007, at 8:49:01

In reply to Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO TJB, posted by psychosage on April 21, 2004, at 15:50:20

has anyone noticed any mental changes on Provigil, like increased sadness or just a flat feeling? any back pain?

 

Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO meAgain

Posted by florence on March 1, 2007, at 21:10:01

In reply to Re: Provigil appetite enhancer - OOOOHHHH NNNOOOOO, posted by meAgain on February 24, 2007, at 8:49:01

>I have been on and off Provigil for over 4 yrs.
Initially, It helped: I had been complaining of fatigue (not depression or anything else)..I started at 100 mgs. that lasted 6-8 hrs. It was the first stimulant I tried after dozens of antidepressants.

It got me out of bed. But I started noticing things like NO appetite. And my eyes would feel like they were bouncing around. And the Provigil really dried out my eyes and lids.

Eventually I noticed that during the last days of my period, I would take it and fall right back to sleep.

The worst is/was the crying, agitation, that hit when it wore off.Dr never warned me about this: crying for no reason at all; edgy; restless. I am an easy going person; nothing bothers me much. Definitely not a worrier!

Then as now, when it wears off my mood plummets. So dr gave me a small dose of Xanax to offset this.

Provigil never lifted my mood. Sometimes I feel like it (and all stimulants have given me ADD type symptpms- can't focus; used to do ten things at a time...

I am now in hell... I have never been worse. I definitiely developed a tolerance to it and have to take 200 mgs to even feel alert. It only lasts about 2 hrs. Then the mood drop. I have tried 300mgs and even 400mgs- but then I have to up the Xanax and now Klonopin added too to try and sleep.

A few yrs ago I researched this same drug and found next to nothing until I came across a dr who posted on a FM/CFS site that asked if anyone noticed irritation, agitation, etc. He was using it to treat pts. who had post-polio syndrome.

I never drank coffee but I see it compared to caffeine all the time..

So, whether it was 50 mg or 400 mgs. I always felt "flat" or increased sadness. I do get back pain sometimes; usually when I wake up in the morning..and it is not my mattress..

All this becuz over a dozen drs said I had depression - "my levels were fine"...then 20 yrs later I finally get diagnosed with Hashimoto's autoimmune thyroiditis. But the thyroid med isnt helping much with fatigue.

And now I am stuck trying to wean off Provigil, Xanax, and Klonopin....Low doses of the benzos but read recently they might be causing my fatigue and depression.

I wish I had an appetite...but I'd rather have some energy or feel some enthusiasm or even laugh once in a while. Good luck....florence


has anyone noticed any mental changes on Provigil, like increased sadness or just a flat feeling? any back pain?


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.